Texas, 2009

Damaging Winds in Texas, July 6, 2009

July 6, 2009 · NWS LUB · 2 events in 2 counties and zones

An isolated and spatially small complex of thunderstorms moved southeastward over the extreme southwestern Texas Panhandle and the northwestern South Plains during the evening hours of the 6th. These storms produced localized and brief severe wind gusts, but no significant damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An isolated and spatially small complex of thunderstorms moved southeastward over the extreme southwestern Texas Panhandle and the northwestern South Plains during the evening hours of the 6th. These storms produced localized and brief severe wind gusts, but no significant damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 6, 5:49 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 6, 5:49 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
649 PM CDT MON JUL 6 2009

.AVIATION...
THUNDERSTORM ACTIVITY IS POSSIBLE THIS EVENING IN THE VICINITY OF
KLBB. THE STORMS WILL BE MOVING SOUTHEASTWARD OUT OF NEW
MEXICO/WESTERN TX PANHANDLE AND GIVEN QUITE A BIT OF UNCERTAINTY
WHETHER OR NOT THEY WILL MAKE IT INTO THE CENTRAL SOUTH
PLAINS...HAVE ELECTED TO NOT UPGRADE THE PREVIOUS PROB30 TO A
TEMPO GROUP AND JUST MENTION A CB FOR NOW. BEST TIMING OF ANY
POTENTIAL ACTIVITY STILL APPEARS TO BE IN THE 02Z TO 06Z TIME-
FRAME...ALTHOUGH A SLIGHT CHANCE FOR STORMS MAY CONTINUE INTO EARLY
TUE MORNING. OTHER FORECAST CONCERN IS THE POTENTIAL FOR LOW
CLOUDS AND/OR LIGHT FOG. THE POTENTIAL AT THIS TIME LOOKS VERY LOW
- BUT WILL LIKELY DEPEND ON HOW TSRA ACTIVITY EVOLVES TONIGHT. HAVE
MAINTAINED VFR CONDITIONS IN THE TAF BUT HINTED AT SOME CLOUDS IN
THE 2K TO 3K FT RANGE AT BOTH TERMINALS...WILL LIKELY NEED LATER
ADJUSTMENTS. SOUTH TO SOUTHEASTERLY WINDS LESS THAN 12 KTS TO
CONTINUE THROUGH PERIOD EXPECT IN THE VICINITY OF ANY STORMS.

&&

.PREV DISCUSSION... /ISSUED 353 PM CDT MON JUL 6 2009/

SHORT TERM...
WEAK CONVERGENCE ALONG THE CAPROCK BEGINNING TO PRODUCE SOME
ENHANCED CU/SHRA ACTIVITY NORTH OF LUBBOCK. THIS IN AREA OF ENHANCED
CAPE AND ON EDGE OF STRONGEST DEEP LAYER SHEAR. EXPECT A FEW STORMS
TO DEVELOP FROM THE WESTERN PNHDL INTO THE NORTHERN SOUTH PLAINS
LATE THIS AFTERNOON WITH MAIN CONVECTIVE COMPLEX NOW DEVELOPING
ALONG HIGHER TERRAIN IN NM ORGANIZING AND MERGING WITH LEAD STORMS
AROUND 00Z. THIS COMPLEX THEN SHOULD GRADUALLY PUSH SOUTHEAST ACROSS
THE SOUTH PLAINS THIS EVENING. LATEST NAM GUIDANCE DEPICTS EVEN
STRONGER DEEP LAYER SHEAR NOW ON THE ORDER OF 40KTS BY 03Z HOWEVER
LOW LEVEL FLOW REMAINS RATHER VEERED FAVORING A MORE SOUTHWARD
VERSUS SOUTHEAST STORM MOTION/PROPAGATION. STILL WITH ADEQUATE SHEAR
AND INSTABILITY EARLY ON FEEL COMPLEX CAN ORGANIZE AND SUSTAIN
ITSELF TO MAKE IT INTO PORTIONS OF THE CENTRAL SOUTH PLAINS LATE
THIS EVENING BEFORE WEAKENING. ADDITIONAL ENERGY IN NW FLOW ALOFT
VCNTY FOUR CORNERS ALSO FORECAST TO REDEVELOP CONVECTION ACROSS ERN
NM AFTER 06Z WITH STORMS LINGERING ACROSS THE SOUTHWEST AND POSSIBLY
SOUTH CENTRAL SOUTH PLAINS THROUGH DAYBREAK TUE. HAVE THUS
MAINTAINED HIGHEST POPS ACROSS THE WESTERN HALF OF THE AREA
OVERNIGHT WITH PRIMARILY SLIGHT CHC POPS OFF THE CAPROCK. WITH
PRECIPITABLE WATER AMOUNTS RUNNING ABOVE SEASONAL NORMS AND
POTENTIAL FOR STORM REDEVELOPMENT OVER THE SAME AREA SOME LOCALLY
HEAVY RAINFALL NOT OUT OF THE QUESTION.

HEIGHTS BEGIN TO BUILD ALOFT ON TUE WITH SOME DRYING IN LOW LEVELS
AS WINDS VEER MORE SW ESPECIALLY ACROSS WESTERN COUNTIES. THIS WILL
ALLOW TEMPS TO WARM A BIT ON TUE WITH GREATER CONVECTIVE INHIBITION
AS WELL DEPICTED BY FORECAST SOUNDINGS. AFTER LINGERING SHOWERS
DISSIPATE IN THE MORNING...RAIN CHCS EXPECTED TO REPOSITION
THEMSELVES ACROSS NW CORNER VCNTY INSTABILITY AXIS WHERE CAP
EXPECTED TO BE WEAKER.

LONG TERM...
RAIN CHANCES WILL BEGIN TO DIMINISH LATE TUESDAY INTO WEDNESDAY AS
AN UPPER LEVEL RIDGE AMPLIFIES ACROSS THE SOUTHWESTERN CONUS
WEDNESDAY...EXPANDING ACROSS WEST TEXAS INTO THURSDAY AND FRIDAY.
KEPT SLIGHT CHANCE POPS IN ACROSS THE THE WESTERN HALF OF THE CWFA
TUESDAY NIGHT...WITH THE POSSIBILITY OF CONVECTION COMING OFF THE
HIGHER TERRAIN WITH DIMINISHING W/NW UPPER FLOW. DRY AND HOT BY MID
WEEK AND BEYOND WITH TEMPERATURES APPROACHING TRIPLE DIGITS ON THE
CAPROCK...WITH AFTERNOON MAXES WED AND THUR FROM 102-105 LIKELY FROM
THE SE PANHANDLE INTO THE ROLLING PLAINS. IF GFS VERIFIES...RIDGE
MAY DOMINATE WELL INTO NEXT WEEK. WE COULD SEE SOME ENERGY MOVE
ACROSS THE NORTHERN PERIPHERY OF THE HIGH...AS SHORTWAVES MOVE
ACROSS THE NORTHERN PLAINS INTO THE GREAT LAKES...WITH THE EVER SO
SLIGHT POSSIBILITY OF ASSOCIATED FRONT MAKING IT THIS FAR SOUTH IF
RIDGE WEAKENS SUFFICIENTLY. FLOW PATTERN NEXT FEW DAYS LOOKS FAIRLY
TYPICAL FOR MID JULY WITH VERY LIMITED OPPORTUNITIES FOR
PRECIPITATION.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, Jul 6, 11:55 AM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1255 PM CDT MON JUL 6 2009

TXZ021>044-071800-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1255 PM CDT MON JUL 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
SOUTHWEST PANHANDLE AND NORTHWEST SOUTH PLAINS LATE THIS AFTERNOON
INTO THE EVENING. THUNDERSTORMS ARE EXPECTED TO ORGANIZE OVER THE
HIGH PLAINS OF EASTERN NEW MEXICO AND THE WESTERN PANHANDLE THEN
PROPAGATE SOUTHEAST INTO THE SOUTH PLAINS DURING THE EVENING. SUFFICIENT
INSTABILITY AND VERTICAL WIND SHEAR WILL EXIST FOR SOME STORMS TO
REACH SEVERE LEVELS WITH DAMAGING WINDS AND LARGE HAIL BEING THE
PRIMARY THREATS. THE ACTIVITY IS EXPECTED TO GRADUALLY WEAKEN AS
IT MOVES AWAY FROM ITS SOURCE OF ORIGIN...HOWEVER STRONG WIND
GUSTS AND LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL LINGER INTO THE EARLY MORNING HOURS
TUESDAY...AND THESE STORMS COULD PRODUCE DAMAGING WINDS. ISOLATED
THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AFTERNOON AND EVENING...A
FEW OF WHICH COULD PRODUCE DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS EVENING AND
AGAIN LATE TUESDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 6, 7:52 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
852 PM CDT MON JUL 6 2009

TXZ021-022-027>029-070230-
PARMER TX-CASTRO TX-HALE TX-BAILEY TX-LAMB TX-
852 PM CDT MON JUL 6 2009

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM WINDS MOVING
ACROSS PARMER...CASTRO...BAILEY...NORTHERN LAMB AND NORTHWEST HALE
COUNTIES...

AT 846 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORM WINDS GUSTING UP TO 50 MPH FROM 7 MILES SOUTH
OF HEREFORD TO 20 MILES NORTHWEST OF MULESHOE...MOVING SOUTHEAST.
THE WIND WAS IN ADVANCE OF A BROKEN LINE OF THUNDERSTORMS MOVING
INTO PARMER COUNTY. THE 50 MPH WINDS WILL PRODUCE BLOWING
DUST...CREATING HAZARDOUS DRIVING CONDITIONS.

LAT...LON 3475 10222 3435 10199 3431 10199 3431 10196
      3424 10192 3385 10285 3418 10304 3450 10304
      3476 10237
TIME...MOT...LOC 0148Z 328DEG 34KT 3471 10237 3437 10302
Special weather statement, Jul 6, 8:07 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
907 PM CDT MON JUL 6 2009

TXZ021-027-070245-
PARMER TX-BAILEY TX-
907 PM CDT MON JUL 6 2009

...STRONG THUNDERSTORM ACROSS WESTERN PARMER COUNTY...

AT 904 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF BOVINA...OR ABOUT 16 MILES
SOUTHWEST OF FRIONA...MOVING SOUTHEAST AT 25 MPH. THROUGH 10
PM...THIS STORM WILL MOVE ACROSS WESTERN AND SOUTHERN SECTIONS OF
PARMER COUNTY INTO NORTHERN BAILEY COUNTY.

FREQUENT LIGHTNING...HEAVY RAIN...GUSTY WINDS AND SMALL HAIL ARE
EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS.
STAY AWAY FROM WINDOWS. THE STORM WAS NOT PRODUCING SEVERE WEATHER
AT THIS TIME...BUT IT COULD BECOME SEVERE IN THE NEXT HOUR.
STAY ALERT AND BE PREPARED TO MOVE TO A SAFE LOCATION IF THREATENING
WEATHER APPROACHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.

LAT...LON 3457 10303 3462 10303 3468 10296 3435 10256
      3411 10293 3437 10304 3456 10304
TIME...MOT...LOC 0204Z 317DEG 16KT 3454 10298
Special weather statement, Jul 6, 8:39 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
939 PM CDT MON JUL 6 2009

TXZ021>023-027>029-033-034-070315-
PARMER TX-CASTRO TX-SWISHER TX-HALE TX-BAILEY TX-LAMB TX-HOCKLEY TX-
COCHRAN TX-
939 PM CDT MON JUL 6 2009

...LINE OF STRONG THUNDERSTORMS MOVING ACROSS NORTHERN
BAILEY...CASTRO AND PARMER COUNTIES...

AT 933 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES
NORTHWEST OF TULIA TO 13 MILES SOUTH OF DIMMITT TO 7 MILES WEST OF
MULESHOE...MOVING SOUTH AT 35 MPH. THIS LINE WILL MOVE INTO LAMB AND
NORTHERN PORTIONS OF HALE...COCHRAN AND HOCKLEY COUNTIES THROUGH 11
PM.

HEAVY RAIN AND SMALL HAIL ARE EXPECTED WITH THESE STORMS. IN
ADDITION...A LINE OF GUSTY OUTFLOW WINDS UP TO 50 MPH WILL MOVE IN
ADVANCE OF THE STORMS...CAUSING AREAS OF BLOWING DUST AND LOW
VISIBILITY. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM
WINDOWS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

LAT...LON 3415 10165 3382 10215 3366 10271 3428 10298
      3445 10241 3476 10193 3476 10190
TIME...MOT...LOC 0235Z 341DEG 36KT 3462 10195 3435 10237
          3421 10283

The radar

The Cannon AFB radar (KFDX), 94 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bailey

When
July 6, 8:45 PM CST
Where
Bailey County, 2 mi SSW of Muleshoe
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.193, -102.743

The Texas Tech University West Texas Mesonet site near Muleshoe recorded a thunderstorm wind gust of 60 mph. No damage was reported.

Thunderstorm Wind, Lamb

When
July 6, 9:15 PM CST to 9:30 PM CST
Where
Lamb County, Earth
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.230, -102.400

The public reported that damaging thunderstorm winds downed a number of large tree limbs in and around Earth.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170903, 170911.